Nebraska, 2018

Tornado and Flash Flood in Nebraska, May 1, 2018

May 1, 2018 · NWS OAX · 26 events in 7 counties and zones

Severe thunderstorms developed ahead of a cold front moving slowly southeast across eastern Nebraska and western Iowa. Supercell thunderstorms produced hail as large as 4 inches in diameter in Butler County, and thunderstorm winds as high 80 mph near Wymore,NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$5,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed ahead of a cold front moving slowly southeast across eastern Nebraska and western Iowa. Supercell thunderstorms produced hail as large as 4 inches in diameter in Butler County, and thunderstorm winds as high 80 mph near Wymore,NE. A tornado briefly touched down near Odell in Gage County. Heavy rainfall in some of the storms caused water to go over roads in Butler County and Burt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 1, 2:16 PM CST, 44 minutes earlier.

Area forecast discussion, May 1, 2:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
316 PM CDT Tue May 1 2018

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 1 2018

...Severe storms likely this afternoon through evening...

Surface analysis at 19z revealed a surface low over south-central
NE with an associated surface front (or two) extending northeast
into west-central IA. Continued heating and moistening of the
boundary layer has yielded a weakly capped and moderately unstable
warm sector with storms beginning to develop along the boundary
between Columbus and Tekamah. The approach of a mid-level jet
streak and associated vorticity maxima from the west/southwest will
aid in rapid storm development over the next couple of hours with
supercells anticipated as the original storm mode. Additional
storms are likely to develop to our west near the surface triple
point over south-central NE. Large hail and a few tornadoes will
be possible initially, with large hail, damaging outflow winds,
and locally excessive rainfall becoming the predominant hazards
as storms coalesce into clusters later this evening into tonight.

On Wednesday, an upper low will edge east through the Four Corners
while an associated surface low deepens over eastern CO. The
location of the attendant warm front from the surface low through
southeast NE will be modulated by antecedent convection occurring
tonight and any early-day activity on Wednesday. Nonetheless, it
appears that southeast NE into southwest IA will have the highest
probability of experiencing severe weather during the afternoon
and evening hours.

On Wednesday night into Thursday, the aforementioned Four-Corners
upper low will eject northeast into the mid Missouri Vally,
driving the development of a surface low from western KS into
central IA by 00z Friday. As such, showers and thunderstorms will
remain in the forecast with with some severe potential again on
Thursday afternoon over southeast NE into southwest IA,
immediately ahead of the migratory surface low.

By Friday, drier conditions are anticipated as mid-level heights
build across the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

On Saturday into Saturday night, a low-amplitude impulse will
translate from the northern Plains into mid MO Valley, supporting
a low-probability chance of showers. A potentially better chance
of precipitation will exist next Tuesday into Wednesday ahead of a
prominent upper low tracking southeast through the north-central
CONUS. High temperatures through the extended forecast should be
primarily in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue May 1 2018

Variable MVFR/VFR cigs this afternoon with increasing chance for
thunderstorms. Included stronger wind gusts and reduced vsbys with
storms KOMA/KLNK especially in the 22-01Z time period. May need to
add hail and stronger winds as the storms develop. Additional
thunderstorms possible overnight with the strengthening low level
jet and included these as well. Low level wind shear may need to
be added for the evening hours at KLNK and KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, May 1, 2:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Tue May 1 2018

NEZ011-012-016>018-030>032-021030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms are possible tonight with the greatest
severe weather potential existing to the southeast of the area.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few non-severe thunderstorms are possible Wednesday night and
again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-021030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely through midnight with a few
tornadoes, large hail, damaging outflow winds, and locally
excessive rainfall all possible.

Another round of severe thunderstorms are expected Wednesday
afternoon and evening across portions of southeast Nebraska into
southwest Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few severe storms are possible again on Thursday afternoon over
far southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation has occurred.

The radar

The Omaha radar (KOAX), 72 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

18 hail, 4 thunderstorm wind, 1 funnel cloud, 1 flood, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Colfax

When
May 1, 3:00 PM CST
Where
Colfax County, 6.24 mi S of Clarkson
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -97.120

One inch hail was reported 6 miles south of Clarkson.

Hail, Colfax

When
May 1, 3:29 PM CST
Where
Colfax County, 4.64 mi SW of Howells
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.670, -97.060

Quarter size hail was reported about 4 1/2 miles southwest of Howells.

Hail, Butler

When
May 1, 3:48 PM CST
Where
Butler County, 1.04 mi W of Octavia
Measured
4 in hail
Reported by
Public
Coordinates
41.350, -97.070

Grapefruit size hail was reported 1 mile west of Octavia.

Hail, Butler

When
May 1, 3:48 PM CST
Where
Butler County, 2.07 mi W of Octavia
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.350, -97.090

Baseball size hail was reported by the Butler County Emergency Manager 2 miles west of Octavia.

Hail, Butler

When
May 1, 3:51 PM CST
Where
Butler County, 4.16 mi SE of Bellwood
Measured
2 in hail
Reported by
Public
Coordinates
41.310, -97.190

Hail, Butler

When
May 1, 3:51 PM CST
Where
Butler County, 0.52 mi W of Octavia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.350, -97.060

There was a report of a large amount of golfball size hail.

Funnel Cloud, Butler

When
May 1, 3:58 PM CST
Where
Butler County, 1.48 mi SSW of Abie
Reported by
Emergency Manager
Coordinates
41.310, -96.980

A funnel cloud was reported by the Butler County emergency manager.

Hail, Butler

When
May 1, 3:59 PM CST
Where
Butler County, 2.08 mi NW of Abie
Measured
2 in hail
Reported by
Public
Coordinates
41.350, -97.000

Hail, Butler

When
May 1, 4:00 PM CST
Where
Butler County, 1.25 mi ESE of Linwood
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.410, -96.930

Hail, Butler

When
May 1, 4:16 PM CST
Where
Butler County, 1.25 mi ESE of Linwood
Measured
1.75 in hail
Reported by
Public
Coordinates
41.410, -96.930

Hail, Dodge

When
May 1, 4:27 PM CST
Where
Dodge County, North Bend
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.470, -96.780

Hail, Dodge

When
May 1, 4:39 PM CST
Where
Dodge County, 2.14 mi NNE of Bay State
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -96.820

Hail, Burt

When
May 1, 4:42 PM CST
Where
Burt County, 1.38 mi S of Craig
Measured
1.5 in hail
Reported by
Public
Coordinates
41.760, -96.370

Thunderstorm Wind, Burt

When
May 1, 4:42 PM CST
Where
Burt County, 1.47 mi SSW of Craig
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.760, -96.380

A 60 mph wind gust was estimated southwest of Craig.

Hail, Dodge

When
May 1, 5:01 PM CST
Where
Dodge County, 4.95 mi NNW of Ames
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.520, -96.650

Thunderstorm Wind, Burt

When
May 1, 5:05 PM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

The ASOS weather station at Tekamah Airport measured a 68 mph wind gust.

Flood, Butler

When
May 1, 5:30 PM CST to 10:00 PM CST
Where
Butler County, 2.59 mi NW of Bellwood to 2.54 mi NW of Bellwood
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
41.380, -97.280

Between 1 1/2 to 2 inches of heavy rain fell across northern Butler County.This caused water in a low lying area near the the Platte River to overflow across County Road 44 between County Roads E and F.

Thunderstorm Wind, Jefferson

When
May 1, 5:30 PM CST
Where
Jefferson County, 0.87 mi SE of Thompson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.060, -97.240

A tree was reported down across a road 5 miles east of Reynolds.

Hail, Jefferson

When
May 1, 5:41 PM CST
Where
Jefferson County, 1.38 mi S of Fairbury
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.130, -97.170

Hail, Jefferson

When
May 1, 5:48 PM CST
Where
Jefferson County, 3.76 mi E of Thompson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -97.180

Hail, Jefferson

When
May 1, 6:10 PM CST
Where
Jefferson County, 1.73 mi WNW of Diller
Measured
0.75 in hail
Reported by
Public
Coordinates
40.110, -96.960

Tornado, Gage

When
May 1, 6:23 PM CST to 6:25 PM CST
Where
Gage County, 1.26 mi WSW of Krider
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
40.070, -96.770

A spotter reported a tornado briefly touched down and lifted.

Hail, Cedar

When
May 1, 6:29 PM CST
Where
Cedar County, 0.51 mi W of Fordyce
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.700, -97.360

Hail, Gage

When
May 1, 6:29 PM CST
Where
Gage County, 2.11 mi W of Blue Spgs
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.130, -96.710

Thunderstorm Wind, Gage

When
May 1, 6:29 PM CST
Where
Gage County, 2.73 mi WSW of Blue Spgs
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.120, -96.720

A weather station measured an 81 mph wind gust southwest of Blue Springs.

Flash Flood, Burt

When
May 1, 7:30 PM CST to 10:00 PM CST
Where
Burt County, 3.56 mi NE of Craig to 3.55 mi WNW of Craig
Cause
Heavy Rain
Property damage
$2,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
41.820, -96.327

Water was reported over County Roads near Craig. Between 2 1/2 and 4 inches of rain fell from thunderstorms across Burt County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757458, 757459, 757460, 757461, 757462, 757463, 757457, 757464, 757465, 757466, 757467, 757468, 757469, 761497, 757471, 761501, 761675, 761697, 757472, 757473, 757474, 761727, 757475, 757476, 761503, 761656.